Alert archive / Virginia / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 85, NWS Morristown, TN

June 21, 2015Lee County, Scott County, Virginia

NWS Morristown, TN issued this severe thunderstorm warning at Jun 21, 2015, 5:35 PM EDT for Lee County, Scott County, Virginia. It was in force for 40 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 21, 2015, 5:35 PM EDT (21:35 UTC)
Expired
Jun 21, 2015, 6:15 PM EDT
In force
40 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Lee County, VA, Scott County, VA

The radar

The Knoxville radar (KMRX), 90 km from the middle of the area, began a volume at 21:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 21, 6:05 PM EDTHAIL 13 W Gate City, VA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 30 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 21, 3:23 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.6 hours before the alert went out and 266 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2015-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2015-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 136 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1328 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
136 m²/s²
0-3 km storm-relative helicity
153 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

706 
WUUS54 KMRX 212135
SVRMRX
VAC105-169-212215-
/O.NEW.KMRX.SV.W.0085.150621T2135Z-150621T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
535 PM EDT SUN JUN 21 2015

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN LEE COUNTY IN SOUTHWESTERN VIRGINIA...
  SCOTT COUNTY IN SOUTHWESTERN VIRGINIA...

* UNTIL 615 PM EDT

* AT 535 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES SOUTHEAST
  OF CLOVER FORK...OR 14 MILES NORTHEAST OF JONESVILLE...MOVING
  SOUTHEAST AT 30 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  GATE CITY...BIG STONE GAP...WEBER CITY...MOUNT CARMEL...DUFFIELD...
  CLINCHPORT...JASPER...PATTONSVILLE...FORT BLACKMORE AND DRYDEN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3685 8285 3685 8284 3683 8275 3683 8273
      3682 8270 3682 8269 3674 8240 3659 8259
      3659 8271 3671 8299 3687 8286
TIME...MOT...LOC 2135Z 299DEG 28KT 3678 8288 

HAIL...1.00IN
WIND...60MPH
 
$$

DGS
2 follow-up statements
584 
WWUS54 KMRX 212150
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
550 PM EDT SUN JUN 21 2015

VAC105-169-212215-
/O.CON.KMRX.SV.W.0085.000000T0000Z-150621T2215Z/
LEE VA-SCOTT VA-
550 PM EDT SUN JUN 21 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM EDT
FOR EAST CENTRAL LEE AND CENTRAL SCOTT COUNTIES...

AT 550 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED 9 MILES SOUTH OF
BIG STONE GAP...OR 15 MILES NORTHWEST OF GATE CITY...MOVING SOUTHEAST
AT 20 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...
GATE CITY...BIG STONE GAP...WEBER CITY...MOUNT CARMEL...DUFFIELD...
CLINCHPORT...JASPER...PATTONSVILLE...FORT BLACKMORE AND DRYDEN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3683 8273 3682 8270 3682 8269 3674 8240
      3659 8259 3659 8270 3671 8298 3686 8286
      3685 8285 3685 8284 3683 8275
TIME...MOT...LOC 2150Z 304DEG 19KT 3673 8283 

HAIL...1.00IN
WIND...60MPH
 
$$

DGS
458 
WWUS54 KMRX 212212
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
612 PM EDT SUN JUN 21 2015

VAC105-169-212222-
/O.EXP.KMRX.SV.W.0085.000000T0000Z-150621T2215Z/
LEE VA-SCOTT VA-
612 PM EDT SUN JUN 21 2015

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL LEE AND CENTRAL
SCOTT COUNTIES WILL EXPIRE AT 615 PM EDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.  HOWEVER HEAVY RAIN
IS STILL POSSIBLE WITH THIS THUNDERSTORM.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT FOR
SOUTHWESTERN VIRGINIA.

LAT...LON 3683 8273 3682 8270 3682 8269 3674 8240
      3659 8259 3659 8270 3671 8298 3686 8286
      3685 8285 3685 8284 3683 8275
TIME...MOT...LOC 2212Z 299DEG 28KT 3673 8283 

$$
DGS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 3:23 PM EDT, 2 hours 12 minutes earlier.

Area forecast discussion, Jun 21, 3:23 PM EDT, 2 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
323 PM EDT SUN JUN 21 2015

.SHORT TERM...(TONIGHT THROUGH MONDAY)...SKIES ARE PARTLY TO MOSTLY
SUNNY AT MID AFTERNOON WITH TEMPERATURES IN THE LOWER 90S AT LOWER
ELEVATIONS. SOME CUMULUS HAS FORMED BUT TO THE NORTH IN EASTERN KY
AND SOUTHERN WEST VIRGINIA SHOWERS AND STORMS WERE BEGINNING TO
DEVELOP AND SLOWLY MOVE EAST. THESE STORMS ARE EXPECTED TO SINK
SLOWLY SOUTH AND MOVE INTO NORTHEAST AREAS IN A FEW HOURS AND
BECOME STRONG TO POSSIBLY SEVERE WITH HIGH WINDS AND FREQUENT
LIGHTNING. HAIL TO QUARTER SIZED AND LOCALLY HEAVY RAINFALL ALSO
COULD OCCUR. CLOUDS WILL INCREASE INTO THIS EVENING FROM THE NORTH
AND THEN SLOWLY DECREASE LATE. EXPECT LOWS TO STAY MILD UPPER 60S
NORTHEAST TO LOWER 70S CENTRAL AND SOUTH. HOT AND HUMID CONDITIONS
CONTINUE MONDAY AS UPPER RIDGE REMAINS OVER FORECAST AREA. THE
EASTERN SECTIONS OF THE AREA WILL BE ON THE EDGE OF THE RIDGE WITH
A SLIGHT CHANCE OF STORMS CENTRAL AND NORTHEAST AND A LITTLE HIGHER
CHANCE IN THE HIGHER ELEVATIONS. HEAT INDEX VALUES WILL ONCE AGAIN
APPROACH 100.

.LONG TERM...(MONDAY NIGHT THROUGH SUNDAY)...
HOT AND DRY WEATHER WILL CONTINUE MONDAY INTO TUESDAY AS RIDGING
CONTINUES TO BUILD TO THE WEST OF THE AREA. STILL EXPECTING
TEMPERATURES TO REACH INTO THE 90'S THROUGH WEDNESDAY/THURSDAY FOR
MUCH OF THE AREA...AND THIS WILL LEAD TO UPPER 90'S TO NEAR TRIPLE
DIGIT HEAT INDEX VALUES IN THE AFTERNOON ON THESE DAYS. THEN, AS A
LOW MOVES ACROSS SOUTHERN CANADA, IT WILL DRAG BEHIND IT A FRONTAL
BOUNDARY THAT WILL STALL SOMEWHERE IN THE VICINITY OF THE FORECAST
AREA. EXACT LOCATION OF THE STALLED BOUNDARY IS DIFFICULT TO
ASCERTAIN AT THIS POINT, BUT CURRENTLY BELIEVE IT WILL BE AROUND
KENTUCKY. WHEREVER THIS BOUNDARY SETS UP, ALONG AND NORTH OF IT,
SHOWERS AND THUNDERSTORMS WILL HAVE A PRETTY GOOD CHANCE TO FORM.
SO GENERALLY HAVE HIGHER CHANCE FOR PRECIPITATION IN THE NORTHERN
AREAS INTO SOUTHWEST VIRGINIA. THEN SOME SHORTWAVES AND SURFACE
LOWS MOVE ACROSS NORTH OF THE AREA, THAT WILL BRING IN SOME MORE
CHANCES FOR PRECIPITATION. CURRENTLY ONE OF THE BEST LOOKING
FEATURES TO FOCUS SHOWER AND THUNDERSTORM ACTIVITY WILL LIKELY COME
OVER THE WEEKEND AS A LOW TRACKS ACROSS THE GREAT LAKES AND HELPS
INTRODUCE A LARGE AMOUNT OF MOISTURE OVER THE AREA. AGAIN,
CONFIDENCE IN MODELS IS RELATIVELY LOW AT THIS TIME DUE TO RUN-TO-
RUN INCONSISTENCIES.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             72  95  74  98 /  10  10   0  10
KNOXVILLE MCGHEE TYSON AIRPORT, TN  72  94  72  96 /  20  20  10  10
OAK RIDGE, TN                       71  94  73  97 /  20  10  10  10
TRI CITIES AIRPORT, TN              68  91  68  93 /  30  20  20  20

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

TD/ABM
Hazardous weather outlook, Jun 21, 1:08 PM EDT, 4 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MORRISTOWN TN
108 PM EDT SUN JUN 21 2015

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-221700-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
108 PM EDT SUN JUN 21 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORMS DEVELOPING OVER THE OHIO VALLEY REGION WILL BE MOVING
EAST OR SOUTHEAST TODAY. THESE STORMS MAY MOVE INTO SOUTHWEST
VIRGINIA...AND AS FAR SOUTH AS NORTHERN TENNESSEE NORTH OF
INTERSTATE 40. ISOLATED STRONG TO MARGINALLY SEVERE STORMS ARE
POSSIBLE...MAINLY DURING THE LATE AFTERNOON AND EARLY EVENING.
HAIL OF DIME TO QUARTER SIZE...AND WIND GUSTS OF 40 TO 60 MPH COULD
OCCUR WITH THE STRONGEST STORMS.

ELSEWHERE...ISOLATED THUNDERSTORMS COULD DEVELOP LATE IN THE DAY...BUT
ARE NOT LIKELY TO REACH STRONG TO SEVERE LEVELS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

TEMPERATURES WILL SLOWLY CLIMB THROUGH THE WORK WEEK...AND HEAT
INDICES WILL BE AT OR NEAR THE TRIPLE DIGITS EACH DAY THROUGH THE
EXTENDED. NOT ONLY IS THE HEAT INDEX GOING TO BE HIGH...BUT THE
TRIPLE DIGIT INDICES OCCUR FOR 2 TO 3 DAYS STRAIGHT. THIS COULD
PROVE DANGEROUS FOR PEOPLE AND PETS OUTDOORS OR WITH INSUFFICIENT
COOLING. HEAT SAFETY MEASURES MAY NEED TO BE TAKEN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

TD

In the hours before

Special weather statement, Jun 21, 5:03 PM EDT, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
503 PM EDT SUN JUN 21 2015

VAZ001-002-005-212145-
SCOTT VA-LEE VA-WISE VA-
503 PM EDT SUN JUN 21 2015

SIGNIFICANT WEATHER ADVISORY FOR SCOTT...LEE...AND WISE COUNTIES
UNTIL 545 PM EDT...

AT 502 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
BIG BLACK MOUNTAIN...OR 11 MILES WEST OF NORTON...MOVING SOUTHEAST AT
25 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
NORTON...BIG STONE GAP...APPALACHIA...DUNGANNON...ST. CHARLES...
DUFFIELD...JASPER...FORT BLACKMORE...DRYDEN AND PARDEE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT FOR
SOUTHWESTERN VIRGINIA.

LAT...LON 3683 8246 3666 8281 3683 8311 3686 8306
      3685 8305 3685 8301 3686 8299 3687 8291
      3690 8287 3691 8287 3693 8286 3696 8286
      3702 8273
TIME...MOT...LOC 2102Z 307DEG 21KT 3690 8283

DGS
Special weather statement, Jun 21, 5:08 PM EDT, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
508 PM EDT SUN JUN 21 2015

VAZ006-212145-
RUSSELL VA-
508 PM EDT SUN JUN 21 2015

SIGNIFICANT WEATHER ADVISORY FOR RUSSELL COUNTY UNTIL 545 PM EDT...

AT 507 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES NORTHEAST OF LEBANON...MOVING SOUTHEAST AT 20 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
HONAKER...DYE AND ROSEDALE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT FOR
SOUTHWESTERN VIRGINIA.

LAT...LON 3703 8181 3696 8178 3696 8179 3695 8182
      3693 8183 3689 8189 3687 8193 3693 8208
      3708 8196
TIME...MOT...LOC 2107Z 297DEG 19KT 3697 8194

DGS
Special weather statement, Jun 21, 5:28 PM EDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
528 PM EDT SUN JUN 21 2015

TNZ015-016-212215-
HAWKINS TN-HANCOCK TN-
528 PM EDT SUN JUN 21 2015

SIGNIFICANT WEATHER ADVISORY FOR HAWKINS...AND HANCOCK COUNTIES UNTIL
615 PM EDT...

AT 528 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES WEST OF SNEEDVILLE...MOVING EAST AT 30 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SNEEDVILLE...KYLES FORD...EVANSTON AND KLONDIKE.

LAT...LON 3658 8292 3635 8312 3652 8339 3654 8340
      3660 8335
TIME...MOT...LOC 2128Z 286DEG 26KT 3656 8334

DGS

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 4:34 PM EDTSevere Thunderstorm WarningMRXLee, Wise, City of Norton22 min
Jun 21, 4:56 PM EDTSevere Thunderstorm WarningMRXRussell, Scott, Wise, City of Norton21 min
Jun 21, 4:59 PM EDTSevere Thunderstorm WarningMRXLee31 min
Jun 21, 5:03 PM EDTSpecial Weather StatementMRXCity of Norton42 min
Jun 21, 5:08 PM EDTSpecial Weather StatementMRXRussell37 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.